Myotoxicity of statins: Mechanism of action

    loading  Checking for direct PDF access through Ovid

Abstract

Statins are effective drugs to reduce cardiovascular events secondary to dyslipidemia; however, they cause frequent undesirable side effects. The incidence of statin-induced myotoxicity (SIM) is presented by 7 to 29% of patients, depending upon the report. SIM may develop in presence of abnormally high concentrations of statins in the myocyte and/or in presence of muscular conditions that may predispose to SIM. High concentrations of statins in the myocyte may occur whenever the activity of liver influx membrane transporters, namely OATP1B1, of drug metabolizing enzymes, and of liver and muscular efflux transporters, MDR1 and BCRP, is reduced. In the muscle, conditions that may predispose to SIM include mitochondrial damage with disruption of the mitochondrial respiratory chain and decreased production of ATP, increase of ROS, and leak of cytochrome c and Ca2 +. In the sarcoplasma, statins activate MAPK and diminish the RhoA/AKT/mTOR/PGC-1α pathway. All these effects contribute to activate apoptosis, proteolysis, and muscle remodeling. Moreover, in the sarcoplasma, statins can reduce the resting chloride channel conductance, as well as lactate efflux. These changes will be responsible of fatigue, cramps, myalgia and elevation of serum CK. To date, besides avoiding drug-drug interactions and alcohol consumption, and correcting hypothyroidism, two strategies could be useful to prevent/diminish SIM, e.g. gradual dose titration with statins less prone to produce SIM, and high supplements of vitamin D in subjects with low plasma concentrations of 25(OH) D3.

Related Topics

    loading  Loading Related Articles